Kentucky, 2006

Damaging Winds and High Wind in Kentucky, March 9, 2006

March 9, 2006 · NWS LMK · 44 events in 30 counties and zones

A series of upper level disturbances moved along a surface warm frontal boundary. This produced lines of severe thunderstorms that crossed Central Kentucky.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$369,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A series of upper level disturbances moved along a surface warm frontal boundary. This produced lines of severe thunderstorms that crossed Central Kentucky. Trees and power lines were downed over much of the area, in addition to reports of structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 9, 2:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 9, 2:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EST THU MAR 9 2006

CORRECTED TIMING OF STORMS

.SHORT TERM (TONIGHT THROUGH FRIDAY AFTERNOON)...

SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.

ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

(FRIDAY NIGHT THROUGH SUNDAY)...

ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA.  ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.

(MONDAY THROUGH THURSDAY)...

A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.

HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA

LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).

&&
Hazardous weather outlook, Mar 9, 3:45 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU MAR 9 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT
MOVES FROM MISSOURI UP INTO THE GREAT LAKES REGION. THIS WILL RESULT
IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN
INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM THIS EVENING THROUGH
THE EARLY MORNING HOURS. A WIND ADVISORY HAS BEEN POSTED UNTIL 4 AM
EST FRIDAY MORNING. TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES...SHOULD REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE WINDOW
FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 4 AND 6 PM WEST OF
THE I-65 CORRIDOR INCLUDING BOWLING GREEN...ALONG THE AND JUST WEST
OF THE I-65 CORRIDOR INCLUDING LOUISVILLE AROUND 6 TO 7 PM AND
BETWEEN 8 PM AND 10PM ENTERING THE I-75 CORRIDOR AND LEXINGTON METRO
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS
SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION.  SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY
THROUGH TUESDAY.  SOME OF THE STORMS MAY BE RATHER STRONG AND
PRODUCE SEVERAL ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUIRED FOR THIS EVENING...PLEASE REPORT ANY
SEVERE WEATHER IN YOU AREA...AND EMERGENCY MANAGERS ARE ALSO
REQUESTED TO PASS ALONG ANY DAMAGE REPORTS FOR THEIR COUNTIES.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE COMING WEEKEND.

SCHOTT

In the hours before

Special weather statement, Mar 9, 2:48 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EST THU MAR 9 2006

INZ076-077-083-084-089>091-KYZ023>027-061-062-070>072-092100-
BRECKINRIDGE KY-BUTLER KY-CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-
GRAYSON KY-HANCOCK KY-HARRISON IN-LOGAN KY-MEADE KY-OHIO KY-
ORANGE IN-PERRY IN-SIMPSON KY-WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...BOWLING GREEN...CORYDON...
ENGLISH...FRANKLIN...HARDINSBURG...JASPER...LEITCHFIELD...
NEW ALBANY...RUSSELLVILLE...TELL CITY
248 PM EST (148 PM CST) THU MAR 9 2006

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EST (7 PM CST)...

A LINE OF SHOWERS AND THUNDERSTORMS IS ABOUT TO MOVE INTO THE AREA
FROM THE WEST. THE LINE EXTENDS FROM WASHINGTON INDIANA TO NEAR
HENDERSON KENTUCKY. THE LINE SHOULD REACH THE AREA FROM JASPER TO
BEAVER DAM BY AROUND 330 PM EST (230 PM CST). THE THUNDERSTORMS WILL
LIKELY PRODUCE STRONG GUSTY WINDS AND POSSIBLE TORNADOS. RESIDENTS
SHOULD LOOK FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND BE ALERT
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

CROW
Local storm report, Mar 9, 3:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FUNNEL CLOUD     HOLLAND                 38.25N 87.04W
03/09/2006                   DUBOIS             IN   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED NEAR MILE MARKER 52 ON INTERSTATE
            64.

&&

MRC
Local storm report, Mar 9, 4:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 N HOLLAND             38.27N 87.04W
03/09/2006                   DUBOIS             IN   EMERGENCY MNGR

            BARN DESTROYED, HOUSE DAMAGED

&&

CMC
Local storm report, Mar 9, 4:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     2 N HOLLAND             38.27N 87.04W
03/09/2006                   DUBOIS             IN   EMERGENCY MNGR

            BARN DESTROYED, HOUSE DAMAGED

&&

CMC
Special weather statement, Mar 9, 4:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EST THU MAR 9 2006

INZ077-090-KYZ025-092245-
WASHINGTON IN-HARRISON IN-MEADE KY-
INCLUDING THE CITIES OF...SALEM...CORYDON...BRANDENBURG
333 PM CST THU MAR 9 2006 /433 PM EST THU MAR 9 2006/

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WASHINGTON
AND HARRISON COUNTIES IN SOUTHERN INDIANA AND MEADE COUNTY IN
NORTH CENTRAL KENTUCKY THROUGH 5:30 PM EST. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND TO 45 MPH.

JA

The radar

The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 9, 4:45 PM EST
Where
Washington County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -85.167

Thunderstorm Wind, Allen

When
March 9, 6:27 PM EST
Where
Allen County, 5 mi SE of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.700, -86.117

Thunderstorm Wind, Warren

When
March 9, 6:35 PM EST
Where
Warren County, Bowling Green
Measured
63 kt (72 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
36.983, -86.433

Shingles were blown off the roof of the Corvette plant.

Thunderstorm Wind, Edmonson

When
March 9, 6:35 PM EST
Where
Edmonson County, 2 mi W of Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -86.300

Thunderstorm Wind, Warren

When
March 9, 6:40 PM EST
Where
Warren County, Hays
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
37.033, -86.133

A tree was blown on to a mobile home.

Thunderstorm Wind, Warren

When
March 9, 6:40 PM EST
Where
Warren County, Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.033, -86.250

Power lines were blown down at the intersection of US Highway 31W and Kentucky Highway 101.

Thunderstorm Wind, Barren

When
March 9, 6:45 PM EST
Where
Barren County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -85.967

Thunderstorm Wind, Monroe

When
March 9, 6:50 PM EST
Where
Monroe County, Gamaliel
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -85.783

Thunderstorm Wind, Hart

When
March 9, 6:55 PM EST
Where
Hart County, Priceville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.367, -85.983

Thunderstorm Wind, Metcalfe

When
March 9, 7:00 PM EST
Where
Metcalfe County, Edmonton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.600

Thunderstorm Wind, Hardin

When
March 9, 7:05 PM EST
Where
Hardin County, Elizabeth Town
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -85.867

Thunderstorm Wind, Larue

When
March 9, 7:08 PM EST
Where
Larue County, Hodgenville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -85.750

Thunderstorm Wind, Allen

When
March 9, 7:10 PM EST
Where
Allen County, Holland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.700, -86.067

Thunderstorm Wind, Adair

When
March 9, 7:19 PM EST
Where
Adair County, Columbia
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -85.300

A metal shed was blown away.

Thunderstorm Wind, Taylor

When
March 9, 7:29 PM EST
Where
Taylor County, Campbellsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -85.350

Thunderstorm Wind, Adair

When
March 9, 7:30 PM EST
Where
Adair County, Glens Fork
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -85.250

Thunderstorm Wind, Russell

When
March 9, 7:40 PM EST
Where
Russell County, 5 mi E of Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.983, -84.983

Thunderstorm Wind, Mercer

When
March 9, 7:46 PM EST
Where
Mercer County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -84.933

Numerous trees were blown down across the county. Power lines were downed in Cornishville. A barn was blown on to Oregon Road in the northeast part of the county.

Thunderstorm Wind, Ohio

When
March 9, 9:35 PM EST
Where
Ohio County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.867

There were reports of trees down countywide, along with pea size hail. A concrete building was damaged two miles southeast of Beaver Dam.

Thunderstorm Wind, Logan

When
March 9, 9:35 PM EST
Where
Logan County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -86.883

Thunderstorm Wind, Butler

When
March 9, 9:40 PM EST to 9:50 PM EST
Where
Butler County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -86.667

Trees and power lines were downed countywide. Pea size hail was reported in the city of Morgantown.

Thunderstorm Wind, Grayson

When
March 9, 9:50 PM EST
Where
Grayson County, Caneyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -86.500

Thunderstorm Wind, Breckinridge

When
March 9, 9:59 PM EST to 10:10 PM EST
Where
Breckinridge County, Countywide
Measured
90 kt (104 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -86.400

Roofs were blown off two buildings in Hardinsburg. A barn was blown into a road just outside of Hardinsburg. Trees and power lines were downed countywide.

Thunderstorm Wind, Edmonson

When
March 9, 10:00 PM EST
Where
Edmonson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -86.217

Thunderstorm Wind, Hancock

When
March 9, 10:00 PM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -86.750

Thunderstorm Wind, Grayson

When
March 9, 10:05 PM EST
Where
Grayson County, 6 mi N of Leitchfield
Measured
62 kt (71 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -86.300

Thunderstorm Wind, Hardin

When
March 9, 10:05 PM EST
Where
Hardin County, Ft Knox
Measured
52 kt (60 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.900, -85.967

A 60 MPH wind gust was measured at Godman Army Airfield.

Thunderstorm Wind, Warren

When
March 9, 10:15 PM EST to 10:16 PM EST
Where
Warren County, Bowling Green
Measured
63 kt (72 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
36.983, -86.433

Roof damage was reported in the Stonehenge Apartment complex. Trees and power lines were downed throughout the city.

High Wind, Anderson

When
March 9, 10:24 PM EST
Where
Anderson forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Gradient winds blew a tree on to a vehicle in Lawrenceburg, well ahead of a line of thunderstorms.

Thunderstorm Wind, Larue

When
March 9, 10:30 PM EST
Where
Larue County, 1 mi N of Hodgenville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -85.750

Thunderstorm Wind, Hardin

When
March 9, 10:31 PM EST to 10:37 PM EST
Where
Hardin County, Elizabeth Town
Measured
90 kt (104 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
37.700, -85.867

The roof was blown off a house in the St. John's Road area.

Thunderstorm Wind, Jefferson

When
March 9, 10:40 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.200, -85.650

Thunderstorm Wind, Bullitt

When
March 9, 10:42 PM EST
Where
Bullitt County, Mt Washington
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.050, -85.550

A fence was blown down.

Thunderstorm Wind, Nelson

When
March 9, 10:46 PM EST to 10:48 PM EST
Where
Nelson County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.800, -85.483

Thunderstorm Wind, Green

When
March 9, 10:50 PM EST
Where
Green County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.567

Thunderstorm Wind, Spencer

When
March 9, 10:55 PM EST
Where
Spencer County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -85.367

Thunderstorm Wind, Metcalfe

When
March 9, 11:00 PM EST
Where
Metcalfe County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.633

The roof was blown off a barn in Edmonton.

Thunderstorm Wind, Taylor

When
March 9, 11:04 PM EST
Where
Taylor County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -85.317

Thunderstorm Wind, Washington

When
March 9, 11:05 PM EST
Where
Washington County, Springfield
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

The roof was blown off a barn in Springfield.

Thunderstorm Wind, Oldham

When
March 9, 11:05 PM EST
Where
Oldham County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.450

Thunderstorm Wind, Marion

When
March 9, 11:05 PM EST
Where
Marion County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -85.250

Thunderstorm Wind, Shelby

When
March 9, 11:05 PM EST
Where
Shelby County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.200

Trees were blown down in Shelbyville and Simpsonville. A gas pump was blown over in Simpsonville.

Thunderstorm Wind, Anderson

When
March 9, 11:35 PM EST
Where
Anderson County, Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -84.900

Thunderstorm Wind, Woodford

When
March 9, 11:50 PM EST
Where
Woodford County, Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495131, 5495132, 5495133, 5495134, 5495135, 5495136, 5495137, 5495138, 5495139, 5495140, 5495141, 5495142, 5495143, 5495144, 5495411, 5495751, 5495752, 5495753, 5495754, 5495755, 5495756, 5495757, 5495758, 5495759, 5495760, 5495761, 5495762, 5495763, 5495764, 5495765, 5495766, 5495767, 5495768, 5495769, 5495770, 5495771, 5495772, 5495773, 5495774, 5496029, and more.